Get PulmCCM’s Weekly Email Update
Stay up-to-date in pulmonary and critical care. No spam.
Management of Opioid Overdose in the ICU: Review
(More PulmCCM Topic Updates)
Thanks to a 700% increase in the number of opioid prescriptions for pain management, combined with a perhaps greater rise in the rate of prescription opioid abuse, the number of serious opioid overdoses in the US has climbed dramatically over the past decade. More than 27,000 people were admitted to hospitals or other institutions due to opioid abuse or overdose in 2010 alone. How best to take care of them?
Toxicology and Pharmacokinetics Of Opioid Overdose
Because swallowed opioid pills form a bezoar in the stomach, and also slow gastrointestinal motility as opioids are absorbed, the pharmacokinetics of opioids are unpredictable and therefore clinically irrelevant, in contrast to the toxicology of other ingestions. Ingestion or injection of large quantities of opioids saturate available enzymes and overwhelm the system, converting pharmacokinetic elimination from a first order to a zero-order system. Recall that while first-order elimination is exponential, zero-order is linear: a constant amount of opioid is eliminated per time unit. In other words, opioid toxicity may have a delayed onset, be prolonged, and reach its worst severity at an unpredictable point in time.
Also, patients may overdose on long-acting opioid preparations, or even ingest fentanyl patches. In these cases, complete metabolism may take days.
Signs & Symptoms of Opioid Overdose: What to Look For
Respiratory depression is the most consistent and important clinical sign of opioid toxicity. A person who is breathing less than 12 breaths per minute who is not simply asleep is highly suggestive of acute opioid intoxication. Constricted pupils (miosis) or poor arousability in a slow-breathing patient further suggest opioid toxicity. Patients who are tolerant to opioids may not manifest the classic symptoms of stupor or miosis (for example, polysubstance ingestions, including drugs such as cocaine, can normalize or dilate pupils). Miosis, when present, is nonspecific: anticonvulsants, antipsychotics, alcohol, and/or benzodiazepines can also cause constricted pupils; however in these cases, respiratory depression is not usually present.
Hypoxemia, if present, may be caused by pulmonary edema. Hypothetical mechanisms for pulmonary edema in opioid overdose include negative pressure pulmonary edema from inspiring against a closed (collapsed) glottis, and/or acute lung injury that is thought to occur in patients who are given reversal agents, in whom sudden sympathetic overactivity results in capillary leak in the lungs.
Diagnosis and Initial Management of Opioid Toxicity
There is no reliable laboratory test for opioid intoxication, and authors generally advise against relying on drug screens (toxicology screening of urine and/or blood) in the initial management of suspected opioid overdose. If apnea is present, reversal agents such as naloxone should not be withheld while awaiting the results of drug screen testing. The specific results of toxicology screens regarding which opiate was used rarely, if ever affect management.
Authors advise a careful examination of the patient's skin to look for fentanyl patches, which if not removed will result in prolongation of opiate overdose.
Needless to say, patients with respiratory depression at presentation require assistance with breathing: authors advise bag-valve ventilation along with chin lift and jaw thrust maneuvers. Presumably, this could prevent the need for intubation in some patients, providing time for naloxone to stimulate respiratory drive. Authors also theorize that ventilating the patient this way prior to giving Narcan will prevent negative pressure pulmonary edema. Often, of course, apneic or slow-breathing patients are quickly intubated by the emergency department staff, leading to an ICU admission.
Other things to look out for in patients with opioid overdose:
- Examine the muscle groups for compartment syndrome, which can develop when a patient has been unconscious and immobile on one side for a long period.
- Ingestions or intoxication is with other substances should be checked for (standard practice in emergency departments): acetaminophen, ethanol, and others as indicated. Checking acetaminophen is especially important, as numerous oral opioids contain acetaminophen as an ingredient.
- Consider rhabdomyolysis by checking creatine kinase levels.
Naloxone (Narcan) and Treatment Of Opioid Overdose
Naloxone (Narcan) should be provided to all patients with suspected opioid overdose, including patients who have known or suspected severe opioid dependence. Complete reversal of opioids will not harm an opioid dependent patient, although they may find it extremely unpleasant, with symptoms of diaphoresis, muscle pain, nausea vomiting and diarrhea as well as lacrimation. Often, opioid dependent patients will regain respiratory drive with a low-dose of naloxone, without precipitating opioid withdrawal.
Narcan may be given intravenously, intranasally, or via endotracheal tube, but not orally. Its onset of action when given intravenously is less than 2 min. in adults, but it is only active for 20 to 90 min. This is a much shorter duration of action than most opioids, meaning that respiratory depression may reoccur as the Narcan wears off. Continuous infusion of naloxone is indicated in this situation.
There is no way to predict the necessary dose for naloxone/Narcan in a particular patient. Authors recommend administering naloxone in the following manner:
- Initial naloxone/Narcan dose: 0.04 mg.
- Wait 2-3 min.; if respiratory rate does not increase, give 0.5 mg of Narcan.
- Again wait 2-3 min.; if no response, give 2 mg of naloxone.
- Continue in this manner, waiting 2 to 3 min. between naloxone doses, and increasing the dose provided (next to 4 mg, then to 10 mg, and finally to 15 mg).
If a patient's respiratory rate does not improve after following this stepwise increase to a 15 mg dose of Narcan, the respiratory depression is unlikely to be due to opioid intoxication, and other diagnoses should be considered.
Patients require at least 4 to 6 hours of observation after respiratory rate returns to normal prior to discharge from the emergency department, authors advise.
Unlike other causes of acute lung injury/ARDS, patients with opioid intoxication usually rapidly clear fluid from their lungs -- within 24 hours in most cases. Authors advise against diuretics, as volume overload isn't the issue.
Not mentioned in the article, but an interesting point: just because a patient has an increase in blood pressure after receiving Narcan is not evidence that opioid overdose is present. Because endogenous opioids and mu-receptors mediate vascular tone, naloxone can cause hypotensive patients who haven't taken any opioids to have a rise in blood pressure and arousal. In fact, in the not-so-old-days, naloxone was tried as a treatment for septic shock for this very reason.
Boyer EW. Management of Opioid Analgesic Overdose. NEJM 2012;367:146-155.